Hours of Operation

Monday - Friday: 9 am to 6 pm
Saturday: 9 am to noon
Closed Sundays and holidays

Please follow & like us!
Follow by Email
RSS Feed
Subscribe by email
Get new posts by email:

Posts Tagged ‘Aspirin’

What a Relief: How to Get the Best Out of Pain Relief Options Over-the-Counter, Part 2. By Our July Student Pharmacist, Andrew Chow.

Last time, we discussed the use of ibuprofen and naproxen sodium to treat muscle and joint pain. Today, we will discuss aspirin, magnesium salicylate, and acetaminophen.


Aspirin can be used to treat mild to moderate pain, inflammation, and fever. Inflammation is the body’s protective response to irritation or injury and is indicated by redness, swelling, and pain.

The common brand names for aspirin are Anacin®, Bayer®, Bufferin®, and Ecotrin®.

The adult dose of aspirin is 325 to 650 mg every 4 hours or 650 to 1000 mg every 6 hours for pain relief. The maximum dose is 4 grams in 24 hours.

Aspirin can only be used for patients aged 15 years or older.

If you are taking aspirin, you should not consume alcohol. At the very least, you should have no more than three alcoholic beverages a day.

Aspirin causes damage to the gastrointestinal (GI) mucus. As a result, too much aspirin will result in GI bleeding. Thus, low dose aspirin, 81 mg, daily is recommended for heart protection. Do not take aspirin if you are allergic to aspirin or if you have just had a surgery.

Magnesium Salicylate, Non-Acetylated Salicylates

If you see magnesium salicylate as the active ingredient on a label, then you are taking a non-acetylated salicylate.

A major brand name for magnesium salicylate is Doan’s®.

You should take two caplets of magnesium salicylate every 6 hours for pain relief. The maximum dose is 8 caplets per day.

Magnesium salicylate can only be used for people aged 12 and over. If you have kidney impairment then you should avoid magnesium salicylate.


Acetaminophen is a pain reliever and fever reducer. This is the generic name widely used in the United States, Canada, and Japan. Paracetamol is the generic name used elsewhere in the world. The major brand name for acetaminophen in the United States is Tylenol®. However, people from European countries are likely asking about “Panadol” when they inquire using acetaminophen’s brand name.

For pain relief, the adult dose of acetaminophen is 325 to 650 mg every 4 hours or 650 to 1000 mg every 6 hours. The maximum dose is 4 grams every 24 hours.

For Extra Strength Tylenol, the adult dose is 3 grams (6 tablets) per 24 hours.

For Regular Strength Tylenol, the dose is 3.25 grams (10 tablets) every 24 hours.

For Tylenol Arthritis and Tylenol 8-hour, the adult dose is 3.9 grams (6 tablets) per 24 hours.

You have to be 2 years of age or older in order to take any acetaminophen. The dose for children is 10 to 15 mg/kg every 4 to 6 hours. The maximum children’s dose is five times a day.

The adverse effects of acetaminophen are rare. The major concern is acetaminophen overdose which will result in liver damage. Additionally, it is best to avoid drinking alcohol when you are on acetaminophen. At the very least, you should not have more than three alcoholic beverages a day.

Do not take more than one product containing acetaminophen in order to avoid an overdose.

The maximum treatment duration for pain relief with acetaminophen is 10 days. For both pregnancy and lactation, acetaminophen is safe to use for acute pain relief.

Ibuprofen versus Acetaminophen

If you want to choose between NSAIDs and acetaminophen to discover which one is better for certain symptoms, let’s compare ibuprofen and acetaminophen as comparison studies has been done on these two drugs.

For fever, the study suggests ibuprofen is better than acetaminophen.

For inflammation related pain, such as sinusitis, backache, muscle soreness, earaches, as well as toothaches, ibuprofen does a better job than acetaminophen. This makes sense because ibuprofen has an anti-inflammatory effect, while acetaminophen does not.

For headache and arthritis, acetaminophen is a better choice.

Ibuprofen, on the other hand, works better for menstrual cramps.

As for side effects, as I stated in Part One of this two part blog, prolonged use of NSAIDs, such as ibuprofen, can damage kidneys and increase the risk for heart attacks as well as strokes. Additionally, ibuprofen lowers daily aspirin’s protective effects against heart attack and stroke. As such, you must avoid using NSAIDs before and after heart surgery, as well as if you are allergic to aspirin, naproxen, or any other NSAIDs.

The NSAIDs or aspirin allergy is manifested in your skin and/or your airways. Allergic reactions involving your skin include rash, hives, itching, redness, blistering, and peeling. Allergy reactions involving your airways include wheezing, feeling chest and throat tightness, and difficulty breathing or speaking. Edema or swelling can also occur to your face, lips, mouth, tongue, or throat.

Long term use of NSAIDs will also increase GI risks such as stomach bleeding or ulcers, heartburn, GI upset, and constipation.

For acetaminophen, as stated earlier in this blog, if you take more than the recommended dose, you run the risk of damaging your liver permanently. Also, avoid acetaminophen if you have three or more alcoholic drinks a day. For higher doses, please discuss with your doctor.